Alabama, 2008Strong Wind in Alabama, May 11 to 12, 2008
May 11 to 12, 2008 · NWS HUN · 1 event in 1 county or zone
A tight pressure gradient behind a strong, departing cold front caused winds to increase to around 20 mph with gusts between 35 and 40 mph across northern Alabama. These strong winds caused a large tree limb to fall on a truck killing one person and injuring another in Colbert county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient behind a strong, departing cold front caused winds to increase to around 20 mph with gusts between 35 and 40 mph across northern Alabama. These strong winds caused a large tree limb to fall on a truck killing one person and injuring another in Colbert county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 11, 1:47 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, May 11, 1:47 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT SUN MAY 11 2008
.SYNOPSIS...A VIGOROUS TROUGH CURRENTLY OVER THE EASTERN US WILL
CONTINUE LIFTING NORTHEAST BRINGING MORE SEVERE WX ACROSS THE
NORTHEAST. A SPLIT FLOW REGIME REMAINS OVER THE WESTERN US WITH A
TROUGH DIGGING SOUTH ACROSS THE PACIFIC NORTHWEST. A RIDGE WILL
AMPLIFY OVER THE CENTRAL US WITH THIS DIGGING TROUGH UPSTREAM.
WINDY CONDITIONS WILL CONTINUE OVER THE TN VALLEY UNTIL AROUND
SUNSET. OBS ALL DAY HAVE INDICATED SUSTAINED WINDS OF 20-30 MPH WITH
GUSTS TO NEAR 40 MPH. WILL BE ISSUING UPDATE CONTINUING WIND
ADVISORY UNTIL 00Z.
&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...WINDY CONDITIONS
WILL TAPER OFF AS DECOUPLING TAKES PLACE. WINDS WILL REMAIN IN THE
10-15 KTS RANGE BEFORE COMPLETELY DYING OFF BY MORNING. WITH STRONG
CAA IN PLACE...TEMPS SHOULD DROP INTO THE MID TO UPPER 40S.
AS A RIDGE BUILDS OVER THE REGION...SUBSIDENCE ALONG WITH INCREASED
INSOLATION THIS TIME OF YEAR SHOULD ALLOW TEMPS TO RECOVER INTO THE
LOWER 70S MON. AS THE RIDGE MOVES EAST ON TUESDAY SOUTHERLY FLOW
SHOULD ALLOW TEMPS TO WARM NICELY TO NEAR 80. GFS/ECMWF ARE
DEPICTING A SHORTWAVE TROUGH EJECTING OFF A LONGWAVE TROUGH OVER
SOUTHERN CANADA CROSSING JUST TO THE NORTHWEST OF THE TN VALLEY
TUESDAY NIGHT. NAM IS SHOWING A MUCH SLOWER TRACK (WED. NIGHT). HAVE
MAINTAINED THE CHANCE OF THUNDERSTORMS AREAWIDE FOR OVERNIGHT
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT WITH SHORTWAVE AND
ACCOMPANYING COLD FRONT. THERE MAY BE A SEVERE WX THREAT WITH A WARM
FRONT THAT LIFTS NORTHWARD WITH THE APPROACH OF THE SHORTWAVE. THIS
WILL ALLOW A MORE UNSTABLE ENVIRONMENT TO ADVECT NORTHWARD INTO THE
TN VALLEY. HOWEVER...THIS FEATURE HAS BEEN INCONSISTENTLY
REPRESENTED WITH EACH SUCCESSIVE MODEL RUN.
GIVEN THE INCONSISTENCY WITH THE MODELS WITH THE PROGRESSION OF THIS
TROUGH...HAVE CHOSEN TO BLEND SOMEWHAT BETWEEN ECMWF/GFS.
.LONG TERM...THURSDAY THROUGH SATURDAY NIGHT...THE SFC COLD FRONT IS
EXPECTED TO STALL JUST SOUTH OF THE FORECAST AREA NEAR KBHM BY
THURSDAY MORNING. THIS FEATURE MAY BE THE FOCUS FOR MORE PRECIP
DURING THE EARLY MORNING HOURS THURSDAY...WITH THE POSSIBILITY OF
SEVERE WX ON THURSDAY NIGHT. HOWEVER...WITH THE TIMING/TRACK CHANGES
FROM ONE RUN TO THE NEXT...THE SEVERE WX THREAT MAY BE MORE
SUSTAINABLE DURING THIS PERIOD THAN WEDNESDAY NIGHT. THE CURRENT
MODEL RUNS DEPICT GREATER INSTABILITY/SHEAR THURSDAY AFTERNOON WITH
MORE MOISTURE AVAILABLE.
AN ELONGATED LONGWAVE TROUGH ASSOCIATED WITH A BROAD TROUGH OVER
SOUTHERN ONTARIO WILL TRACK SE ACROSS THE MIDWEST AND OVER THE TN
VALLEY BY THURSDAY NIGHT INTO FRIDAY. THIS WILL ALLOW FOR SFC
CYCLOGENESIS OVER W TX WITH THE LOW PROGRESSING OVER THE NORTHERN
GULF NORTHEAST ACROSS CENTRAL AL/GA. WITH THE PROGRESSION OF THIS
LOW...THERE WILL BE ANOTHER CHANCE OF PRECIP OVER THE REGION THROUGH
FRIDAY. AFTER THE ELONGATED TROUGH PASSES...THE BROAD TROUGH WILL BE
PROGRESSIVELY TRACKING SE BRINGING A REINFORCING COLD PUSH INTO
SATURDAY. SOME OF THE GUIDANCE HAS HIGHS ON SATURDAY IN THE UPPER
60S WHICH MAY BE POSSIBLE. HOWEVER...WILL LEAVE THE TEMPS IN THE
LOWER 70S...AT THIS POINT...GIVEN THE MODEL DISCREPANCIES OF THE
PREVIOUS TROUGHS.
REGARDLESS OF THE MODEL DEPICTION OF THESE TROUGHS...THERE AT LEAST
IS EVIDENCE OF SEVERAL OCCURRENCES OF RAIN STARTING TUESDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 48 73 47 81 / 0 0 0 10
SHOALS 47 73 46 81 / 0 0 0 10
CULLMAN 47 71 48 79 / 0 0 0 10
FAYETTEVILLE 46 70 47 78 / 0 0 0 10
ALBERTVILLE 48 72 47 80 / 0 0 0 10
FORT PAYNE 48 70 45 79 / 0 0 0 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
AND MORGAN.
TN...WIND ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...AND MOORE.
&&
77/LATIMERHazardous weather outlook, May 11, 12:01 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT SUN MAY 11 2008
ALZ001>010-016-TNZ076-096-097-120230-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
101 PM CDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A STRONG LOW PRESSURE SYSTEM MOVING THROUGH THE OHIO VALLEY WILL
MAINTAIN GUSTY WEST WINDS ACROSS THE AREA UNTIL AT LEAST SUNSET.
SUSTAINED WIND SPEEDS MAY REACH 30 MPH WITH GUSTS NEAR 35 MPH AT
TIMES. A WIND ADVISORY REMAINS IN EFFECT FOR THE AREA UNTIL 7 PM.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ANOTHER POTENT AND COMPLEX STORM SYSTEM SHOULD BEGIN TO AFFECT THE
REGION BY MIDWEEK. ALTHOUGH SPECIFICS REGARDING THE EXACT
TIMING...TRACK...AND STRENGTH OF THIS STORM SYSTEM REMAIN
UNCERTAIN...SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY INTO
THURSDAY...WITH SEVERAL ROUNDS OF HEAVY RAINFALL POSSIBLE INTO THE
WEEKEND. WEATHER INTERESTS ACROSS THE AREA ARE ENCOURAGED TO
MONITOR FUTURE FORECASTS AND UPDATES REGARDING THIS POTENTIAL
SEVERE WEATHER SITUATION.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
TROUTMAN
Strong Wind, Colbert
- When
- May 11, 2:56 PM CST to May 12, 12:00 AM CST
- Where
- Colbert forecast zone
- Measured
- 35 kt (40 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Strong gradient winds caused a large tree limb to fall 70 feet onto a truck carrying two people (including the driver) and traveling along 6th Street in Tuscumbia on May 11th at 10 am. Tragically, Daryl Sizemore was killed and his brother were injured when this occured.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
- Tornado and Damaging Winds in Indiana, May 11, 2008$87,000 · EF0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112205.